Werner Scheithauer, MD | Authors

KANNAN AND ASSOCIATES PC

10301 GEORGIA AVE

203

Articles

Coming to Grips With Hand-Foot Syndrome

August 01, 2004

Hand-foot syndrome is a localized cutaneous side effect associatedwith the administration of several chemotherapeutic agents, includingthe oral fluoropyrimidine capecitabine (Xeloda). It is never life-threateningbut can develop into a painful and debilitating condition thatinterferes with patients' normal daily activities and quality of life. Severalsymptomatic/prophylactic treatments have been used to alleviatehand-foot syndrome, but as yet there is insufficient prospective clinicalevidence to support their use. The only proven method of managinghand-foot syndrome is treatment modification (interruption and/or dosereduction), and this strategy is recommended for patients receivingcapecitabine. Retrospective analysis of safety data from two largephase III trials investigating capecitabine as first-line therapy in patientswith colorectal cancer confirms that this strategy is effective inthe management of hand-foot syndrome and does not impair the efficacyof capecitabine. This finding is supported by studies evaluatingcapecitabine in metastatic breast cancer. Notably, the incidence andmanagement of hand-foot syndrome are similar when capecitabine isadministered in the metastatic and adjuvant settings, as monotherapy,or in combination with docetaxel (Taxotere). It is important that patientslearn to recognize the symptoms of hand-foot syndrome, so thatprompt symptomatic treatment and treatment modification strategiescan be implemented.